Alert archive / Louisiana / Small Craft Advisories in 2017

Small Craft Advisory 50, NWS Lake Charles, LA

December 24, 2017

NWS Lake Charles, LA issued this small craft advisory at Dec 24, 2017, 4:24 PM CST. It took effect at Dec 24, 2017, 6:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2017, 4:24 PM CST (22:24 UTC)
In effect from
Dec 24, 2017, 6:00 PM CST
Expired
Dec 25, 2017, 12:00 PM CST
In force
18 hr
Issued by
NWS Lake Charles, LA

The text

As transmitted.

695 
WHUS74 KLCH 242224
MWWLCH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Lake Charles LA
424 PM CST Sun Dec 24 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST MONDAY...

.A cold front is moving into the coastal waters this evening
with strong northerly winds developing in it's wake. Winds to
settle towards tomorrow afternoon as high pressure builds down 
and across the region.

GMZ430-432-435-450-452-455-470-472-475-251100-
/O.NEW.KLCH.SC.Y.0050.171225T0000Z-171225T1800Z/
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
424 PM CST Sun Dec 24 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST MONDAY...

The National Weather Service in Lake Charles has issued a Small
Craft Advisory, which is in effect until noon CST Monday. 

* WINDS...20 to 25 knots and gusty

* WAVES/SEAS...seas four to seven feet

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

K. Kuyper
1 follow-up statement
430 
WHUS74 KLCH 251017
MWWLCH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Lake Charles LA
417 AM CST Mon Dec 25 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST MONDAY...

.High pressure will continue to build into the coastal waters this
morning with strong northerly flow finally easing by noon as the
pressure gradient weakens.

GMZ430-432-435-450-452-455-470-472-475-251800-
/O.CON.KLCH.SC.Y.0050.000000T0000Z-171225T1800Z/
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
417 AM CST Mon Dec 25 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WINDS...20 to 25 knots and gusty

* WAVES/SEAS...3 to 6 feet

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this small craft advisory went out at Dec 24, 11:15 AM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Dec 24, 11:15 AM CST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1115 AM CST Sun Dec 24 2017

.AVIATION...VFR conditions are expected this afternoon through
tonight. A cold front will move through before sunset with winds
becoming NW then veering NE tonight.

&&

.PREV DISCUSSION... /issued 955 AM CST Sun Dec 24 2017/

UPDATE...
Low ceiling deck continues to linger across southern Louisiana
and southeast Texas this morning but looks to be breaking in
central La. Clouds are expected to slowly dissipate thru the noon
hour. Temperatures to recover back into the 60s today but this
will not hold for tomorrow as a new cold front will move through
this eve which will put Christmas Day a little on the chilly side.
Speaking of which NORAD has Santa around Malaysia attm on his way
across the globe. Current zones are fine no updates are planned.

K. Kuyper

PREV DISCUSSION... /issued 523 AM CST Sun Dec 24 2017/

DISCUSSION...
For the 12/24/17 1200 UTC TAF package.

AVIATION...
Satellite shows good wrap around moisture spilling along cyclonic
flow in the Mississippi Valley. This has resulted in the
spreading of stratus from NE to SW across the area. Low MVFR/IFR
ceilings are occurring over all sites. Believe this will continue
for at least a few hours after sunrise. Will have VFR conditions
for all airports by 18Z.

Another surge of cooler air will bring breezy northerly winds to the
area by late afternoon. Winds will likely diminish to below 10
knots. Deeper northerly flow will allow for VFR conditions
overnight.

PREV DISCUSSION... /issued 414 AM CST Sun Dec 24 2017/

DISCUSSION...
Near normal overnight lows so far this morning with lows in the
lower to middle 40s across the area. The cooler air could be
found across southeast Texas where low clouds had yet to invade
that area. On the flip side...warmer temperatures over the eastern
half of the area was generally the result of thickening low
clouds building in from the northeast which has acted much like a
thermal blanket to keep temperatures higher near the surface.

High thin clouds continued to migrate from southwest to northeast
across the coastal areas of southeast Texas to south central
Louisiana.

Looking at the bigger picture aloft...most of the country had
large scale troughing with high pressure ridge across the extreme
western United States coast. An embedded shortwave in the the
larger trough could be seen moving into the Central Plains this
morning. This fast moving shortwave will lift out towards the
northeast later today.

Light southerly flow is expected to develop this morning in
response to lower pressure ahead of a reinforcing cold front which
was currently located across central Oklahoma into northwest
Texas. A surface low pressure area could be seen near Wichita
Falls along the Red River of north Texas. As southerly flow begins
to increase today...temperatures should begin rebounding to the
low to perhaps the middle 60s early this afternoon before the
cold fronts begins to impact the area. Temperatures should reach
maximum values by 3 pm...with falling temperatures thereafter. No
precipitation is expected with this cold front this afternoon due
to the dryness of the overall atmosphere. However...colder air
will definitely be in place by Christmas morning with lows in the
lower 30s north to middle to upper 30s the further south you go to
the coast. No white Christmas here...but cold air will be nipping
at your nose...ears...feet...and fingers Christmas morning with
Highs only reaching low to mid 50s.

Zonal Upper level flow will develop and be persistent through
all of next week. Unfortunately...with fast moving
systems across the plains...surface conditions across our area
will be somewhat dreary with southerly flow expected by Monday
afternoon or evening...then followed by northerly flow on
Tuesday...with southerly flow expected to remain poised along the
northern Gulf waters with northerly flow inland as a surface
trough forms along the Texas Coast into the northwest Gulf of
Mexico. In this pattern...clouds and rain chances are sure to
remain higher than normal beginning Tuesday and continuing through
Thursday as warmer air overrides the cooler air at the surface.

Rainfall amounts are expected to be generally light, with totals
from Tuesday through Friday less than an inch. Temperatures will
likewise stay on the cool side, with only modest diurnal swings
thanks to widespread cloud cover. Highs are expected to be mostly
in the lower to middle 50s with lows in the 40s.

MARINE...
A light northerly flow will begin to transition briefly to
southerly flow especially across the western coastal waters this
morning. However...a reinforcing cold front will move into the
coastal waters this afternoon which will once again strengthen the
offshore flow. Small Craft Advisory conditions will be possible
tonight into Monday with winds diminishing by Monday aftn. Moderate
east to northeast winds are expected to prevail through the week.
Rain chances will return by Tuesday with occasional periods of
rain through the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  63  30  50  33 /   0   0   0  10
LCH  65  38  54  42 /   0   0   0  10
LFT  65  39  54  41 /   0   0   0  10
BPT  65  38  55  45 /   0   0   0  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...05
Hazardous weather outlook, Dec 24, 4:45 AM CST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
445 AM CST Sun Dec 24 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
251045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
445 AM CST Sun Dec 24 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

A cold front will move into the area this afternoon with colder
temperatures expected overnight. Temperatures across interior
southeast Texas and central Louisiana will likely fall at or just
below freezing late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A cold start to Christmas Day with temperatures in the morning in
the lower 30s north to the mid to upper 30s south. Temperatures
will only recover into the 50s on Monday. Unsettle weather will
begin Tuesday through Thursday with overrunning rains expected. No
flooding or severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-251045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
445 AM CST Sun Dec 24 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

A cold front will move into the coastal waters later this
afternoon with small craft advisory conditions likely to develop
tonight with gusts as highs as 33 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty northerly flow will diminish by Monday afternoon. For the
rest of the week, moderate east to northeast flow is expected. At
this time, no small craft advisories are anticipated.

Rain chances will increase on Tuesday and the chance of rain will
continue through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Small Craft Advisories in Louisiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.